Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 93, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 29, 2022, 2:56 PM EDT for 6 counties in Indiana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2022, 2:56 PM EDT (18:56 UTC)
- Expired
- Aug 29, 2022, 4:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Destructive
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Fulton County, IN, LaPorte County, IN, Marshall County, IN, Pulaski County, IN, Saint Joseph County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 2:34 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2027 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:50 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 29, 2:50 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 250 PM EDT Mon Aug 29 2022 .SYNOPSIS... Issued at 1111 AM EDT Mon Aug 29 2022 Rain and thunderstorms are expected this afternoon into the evening period tonight. Expectation is a line of storms associated with a cold frontal passage will move through the forecast area from west to east this afternoon into the overnight hours. There is high confidence in severe weather occurring west of interstate 69, especially west of State Highway 13 in Indiana. Damaging winds, heavy rain, and hail up to 1 inch in diameter are possible threats in any severe storms. Heat indices will be in the mid to upper 90s today, so some heat related illnesses are possible if folks are outdoors for long periods of time. Dry conditions prevail with highs in the 70s and low 80s for the remainder of the work week. && .UPDATE... Issued at 244 PM EDT Mon Aug 29 2022 As of 1845z, a line of strong to severe thunderstorms over eastern Lake Michigan southwestward into central Illinois will continue to move eastward into the CWA. These storms have exhibited strong winds as it moved through the Chicagoland area. SPC has issued a Severe Thunderstorm Watch for the entire CWA through 8 PM EDT tonight. When Thunder Roars, Go Indoors! Stay tuned for latest updates and forecasts at weather.gov/iwx && .SHORT TERM...(This Afternoon through Tuesday) Issued at 1111 AM EDT Mon Aug 29 2022 An active day today in the convective realm as warm, uncomfortable, and muggy conditions, surface dew points in the low to mid 70s, will help to fuel increases in chances of thunderstorms this afternoon into the evening. At 15z, a line of thunderstorms has developed over eastern Iowa, and western Illinois and southwest Wisconsin. This activity will continue to move eastward this afternoon and evening and is associated with a cold front that is currently draped from northeast Wisconsin southwest to northern Missouri and southeast Nebraska. Surface instability and lift is more than adequate with current values of around 3000 J/Kg but by later this afternoon a tongue of 4500 to 5000 J/Kg will spread northeast into the west and northwestern portions of the CWA. Mid level lapse rates will range from 7 to 7.5 degrees C/Km. The lifting mechanism will be the mid level trough axis and the surface frontal boundary that will transit eastward through this evening. Shear is not overly impressive with this system, but will be enough to make things interesting. Effective Bulk Shear values will range 20 to 35 knots across the western portions of our CWA. So with these ingredients in place this afternoon, there is pretty good confidence in severe thunderstorms, especially for the western half of the CWA. The SPC has the area basically west of State Route 13 in Indiana and Berrien, Cass, and western St. Joseph Counties in Michigan highlighted with an enhanced risk for severe weather. For all other locations in the CWA, a slight risk for severe storms is in place. The main threats will be strong gusty winds, perhaps up to 60 mph, up to 1 inch in hail possible, and with precipitable water values up to 2 inches there is a good chance for heavy downpours. The good news is storm motion of around 30 knots should keep flooding potential down, however nuisance type flooding and road ponding will be likely with the heavier downpours. An isolated tornado cannot be ruled out but any occurrence would be within the area of enhanced risk. The timing right now looks like we should see the previously mentioned line of storms over western Illinois arrive in the western portions of our CWA around 18z (2 PM EDT). Now, there is the possibility as this feature moves closer a few scattered storms may develop ahead of the line so will be monitoring for that. The line of convection/frontal boundary is expected to move relatively quickly and this would mean that we could be seeing the main activity move eastward out of the area by 8 or 9 pm EDT time frame. A few lingering showers and even a thunderstorm will still be possible post frontal through the late night period and morning hours. By Tuesday afternoon drier and cooler air will be ushered in with gusty winds in the wake of the frontal passage through the remainder of the day. The increased winds will increase waves on Lake Michigan which will increase swim risks for the Lake Michigan beaches and may make boating a bit more difficult. && .LONG TERM...(Tuesday Night through Sunday) Issued at 1111 AM EDT Mon Aug 29 2022 Quieter weather pattern expected for the remainder of the forecast period with mostly dry and near normal to slightly cooler than normal temperatures expected through at least Sunday as high pressure moves into the region. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 108 PM EDT Mon Aug 29 2022 Main aviation concern over the next 24 hours is the approaching convection from IL. This line is expected to impact the KSBN terminal around 20z with KFWA being impacted around 22z. While convection impacts the terminal expect lowered ceilings, visby, and variable gusty winds. Once convection moves through, a cold front is expected to drop across the terminals overnight and shift winds out of a northerly direction. Winds should remain below 10kt. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...Beach Hazards Statement through Tuesday evening for MIZ077. OH...NONE. LM...Small Craft Advisory until 8 PM EDT Tuesday for LMZ043. && UPDATE...Andersen SYNOPSIS...Andersen SHORT TERM...Andersen LONG TERM...Andersen AVIATION...CM Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 29, 10:19 AM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 1019 AM EDT Mon Aug 29 2022 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-301430- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 1019 AM EDT Mon Aug 29 2022 /919 AM CDT Mon Aug 29 2022/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Rain and thunderstorms are likely today. There is high confidence in the threat for severe weather west of State Route 13 in Indiana, and Berrien, Cass, and western St. Joseph Counties in Michigan. Damaging winds, heavy rain, and hail up to 1 inch in diameter are possible threats in any severe storms. The best chance for severe storms will be between 4 pm and 12 am EDT, with the threat diminishing as the storms move eastward overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are chances for showers and thunderstorms Tuesday morning east of Interstate 69. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. LMZ043-046-301430- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1019 AM EDT Mon Aug 29 2022 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Rain and thunderstorms are likely today. There is high confidence in the threat for severe weather between 4 and 9 pm EDT. Damaging winds, heavy rain, and hail up to 1 inch in diameter are possible threats in any severe storms. Winds and waves will be higher in and around thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. INZ003-MIZ077-301430- La Porte-Berrien- 1019 AM EDT Mon Aug 29 2022 /919 AM CDT Mon Aug 29 2022/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Rain and thunderstorms are likely today. There is high confidence in the threat for severe weather west of State Route 13 in Indiana, and Berrien, Cass, and western St. Joseph Counties in Michigan. Damaging winds, heavy rain, and hail up to 1 inch in diameter are possible threats in any severe storms. The best chance for severe storms will be between 4 pm and 9 pm EDT. Lake Michigan beaches in Michigan and Indiana could see dangerous waves and currents develop rapidly in and around thunderstorm activity late this afternoon into the overnight hours. Those visiting the beaches should monitor for quickly changing conditions and heed the advice of lifeguards or beach patrol. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a moderate swim risk for La Porte county beaches in Indiana on Tuesday and Wednesday. Breaking waves and currents are expected. There is a high swim risk for Berrien County beaches on Tuesday. Life-threatening waves and currents are expected, and those visiting the beaches should plan to stay out of the water. There is a moderate swim risk on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Andersen
In the hours before
Special weather statement, Aug 29, 10:00 AM EDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1000 AM EDT Mon Aug 29 2022
OHZ005-291415-
Henry OH-
1000 AM EDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of east central Henry
County through 1015 AM EDT...
At 959 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mcclure, or 9 miles east of Napoleon, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of east central Henry
County, including the following locations... Texas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4130 8398 4142 8398 4145 8388 4129 8388
TIME...MOT...LOC 1359Z 260DEG 22KT 4136 8394
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
FISHERLocal storm report, Aug 29, 2:28 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
228 PM EDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND DMG 3 WSW LAKEVILLE 41.51N 86.33W
08/28/2022 ST. JOSEPH IN PUBLIC
SEVERAL TREES DOWN NEAR THE INTERSECTION OF
OAK AND RILEY ROADS.
&&
LWFThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 10:51 PM EDT | Special Weather Statement | IWX | Pulaski, Starke | 39 min |
| Aug 28, 11:07 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Pulaski, Starke | 38 min |
| Aug 28, 11:24 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 24 min |
| Aug 29, 12:03 AM EDT | Special Weather Statement | IWX | Pulaski, Starke | 27 min |
| Aug 29, 12:30 AM EDT | Special Weather Statement | IWX | Pulaski, Starke | 30 min |
| Aug 29, 2:35 AM EDT | Special Weather Statement | IWX | Adams, Jay | 40 min |
| Aug 29, 1:44 PM EDT | Special Marine Warning | IWX | 91 min | |
| Aug 29, 2:39 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 66 min |
| Aug 29, 2:56 PM EDT | Small Craft Advisory | IWX | 28 hr | |
| Aug 29, 3:37 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 42 min |
| Aug 29, 3:49 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall, Noble, Whitley | 26 min |
| Aug 29, 3:55 PM EDT | Special Weather Statement | IWX | Cass, Miami, Wabash | 50 min |
| Aug 29, 4:07 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, LaGrange, Noble, Steuben | 38 min |
| Aug 29, 4:14 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Noble, Whitley | 31 min |
| Aug 29, 4:34 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, DeKalb, Huntington, Wells, Whitley | 41 min |
| Aug 29, 4:36 PM EDT | Special Weather Statement | IWX | Blackford, Grant, Wells | 54 min |
| Aug 29, 4:42 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 48 min |
| Aug 29, 5:04 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen | 41 min |
| Aug 29, 5:21 PM EDT | Special Weather Statement | IWX | Jay | 24 min |
| Aug 29, 7:20 PM EDT | Special Weather Statement | IWX | Pulaski | 40 min |
| Aug 29, 5:12 AM EDT | Special Weather Statement | IWX | Van Wert | 48 min |
| Aug 29, 10:00 AM EDT | Special Weather Statement | IWX | Henry | 15 min |
| Aug 29, 5:19 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Henry | 41 min |
| Aug 29, 5:41 PM EDT | Special Weather Statement | IWX | Allen, Henry, Putnam | 34 min |
| Aug 29, 2:56 PM EDT | Beach Hazards Statement | IWX | 32 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.